Case of elevated Procalcitonin (PCT) level in Anaphylactic shock
Anaphylaxis is a life-threatening condition, which is diagnosed clinically and confirmed by raised serial serum tryptase levels.
A 75-year-old female, who was known to be allergic to penicillin, was mistakenly prescribed meropenem, resulting in anaphylactic shock. She was mechanically ventilated and received intramuscular adrenalin in addition to intravenous hydrocortisone and chlorpheniramine, and nebulised salbutamol. Within two days, the anaphylactic shock had resolved, she was weaned off mechanical ventilation, and discharged to the ward. Procalcitonin (PCT) and serum tryptase levels sent within the first hour of the anaphylaxis. However, the initial and serial serum tryptase levels came significantly high, confirming the diagnosis of anaphylaxis, initial PCT level came significantly high as well. Daily follow up of the PCT levels went back to normal.
PCT can be an alternative diagnostic biomarker of anaphylaxis